Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 166, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 4, 2005, 4:55 PM MDT for Logan County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2005, 4:55 PM MDT (22:55 UTC)
- Expired
- Jul 4, 2005, 6:00 PM MDT
- In force
- 65 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Logan County, CO
The radar
The Denver radar (KFTG), 157 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:05 PM MDT | HAIL 0.75 | 5 E Reiradon Hill, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:20 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 2102 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 042255 SVRBOU COC075-050000- /O.NEW.KBOU.SV.W.0166.050704T2255Z-050705T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 455 PM MDT MON JUL 4 2005 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF STERLING * UNTIL 600 PM MDT * AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF ST PETERSBURG...OR ABOUT 17 MILES EAST OF STERLING... MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST PETERSBURG...FLEMING AND STERLING. LAT...LON 4062 10327 4044 10315 4045 10268 4074 10270 $$ RTG
2 follow-up statements
000 WWUS55 KBOU 042325 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 522 PM MDT MON JUL 4 2005 COC075-050000- /O.CON.KBOU.SV.W.0166.000000T0000Z-050705T0000Z/ LOGAN CO- 522 PM MDT MON JUL 4 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM MDT FOR SOUTHEASTERN LOGAN COUNTY... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ST PETERSBURG...OR ABOUT 20 MILES EAST OF STERLING...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZED HAIL WAS REPORTED 6SW FLEMING AT 505PM. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST PETERSBURG AND FLEMING. LAT...LON 4054 10318 4044 10315 4045 10268 4074 10270 $$ RTG
000 WWUS55 KBOU 050000 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 600 PM MDT MON JUL 4 2005 COC075-050010- /O.EXP.KBOU.SV.W.0166.000000T0000Z-050705T0000Z/ LOGAN CO- 600 PM MDT MON JUL 4 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY EXPIRED AT 600 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA. LAT...LON 4054 10318 4044 10315 4045 10268 4074 10270 $$ RTG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:10 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 4, 3:10 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 310 PM MDT MON JUL 4 2005 .SHORT TERM...CONVECTION FIRING ALONG A BOUNDARY EXTENDING FROM WASHINGTON COUNTY SOUTHWEST INTO ELBERT COUNTY. LAPS CAPE VALUES HAVE INCREASED TO AROUND 1500 J/KG IN THIS AREA WITH DEWPOINTS IN THE LOWER 50S. WATER VAPOR LOOPS SHOWING WEAK SHORTWAVE ACROSS WYOMING...EXPECTED TO SLIDE SOUTHEAST ACROSS PLAINS THIS EVENING. APPEARS THAT THERE IS SUFFICIENT SHEAR TO SUPPORT SOME SEVERE STORMS THIS EVENING. SEVERE THUNDERSTORM WATCH BOX IN EFFECT FOR PORTIONS OF NORTHEAST COLORADO...NORTH AND EAST OF DENVER. THERE STILL REMAINS AN OUTSIDE CHANCE FOR A FEW WEAK TORNADOES ALONG THE BOUNDARY...THOUGH THE PRIMARY THREAT WILL BE LARGE HAIL AND WIND GUSTS. ACROSS THE URBAN CORRIDOR...SEVERE THREAT LOWER AS SHEAR IS WEAKER AND DEWPOINTS ARE MAINLY IN THE 40S. THUNDERSTORMS WILL PROPAGATE SOUTHEAST DURING THE EVENING BUT ARE EXPECTED TO INCREASE IN COVERAGE. MODELS HINT AT SOME SORT OF MCS DEVELOPING OVER FAR EASTERN COLORADO. FOR THIS REASON...WILL KEEP THE LIKELY POPS TONIGHT FOR THE FAR NORTHEAST ZONES. FORECAST SOUNDINGS INDICATE CLOSE TO AN INCH OF PRECIPITABLE WATER IN THIS AREA...AND COULD SEE SOME HEAVY RAINERS. BASED ON TRACK AND TIMING OF SHORTWAVE...STORMS SHOULD BE OUT OF AREA BY 08Z TUESDAY WITH SUBSIDENCE OVER AREA. BOUNDARY LAYER HUMIDITY AND WIND PROGS SUGGEST THE POTENTIAL FOR LOW CLOUDS AND FOG BY TUESDAY MORNING. THIS CANNOT BE RULED OUT GIVEN POTENTIAL FOR MOIST OUTFLOW FROM POSSIBLE MCS. WILL ADD SOME FOG TO THE ZONES OVERNIGHT. ON TUESDAY...AIRMASS APPEARS TO DRY OUT A BIT AS THETA-E RIDGE SHIFTS TO THE COLORADO/KANSAS BORDER. HOWEVER... VERTICAL WIND SHEAR PROFILE REMAINS ADEQUATE AS SOUTHEAST SURFACE FLOW CONTINUES WITH WESTERLY FLOW ALOFT. MODELS SUGGEST ANOTHER WEAK SHORTWAVE MOVING ACROSS AREA DURING AFTERNOON. SHOULD SEE SOME AFTERNOON CONVECTION AGAIN ACROSS PLAINS. CANNOT RULE OUT A FEW STORMS REACHING SEVERE LIMITS GIVEN THE SHEAR PROFILE. WILL BUMP THE POPS TO SCATTERED ACROSS PLAINS. TEMPERATURES LOOK SIMILAR TO MONDAYS READINGS. .LONG TERM...THE UPPER LEVEL PATTERN OVER THE SOUTHWESTERN U.S. IS FORECAST TO GRADUALLY STRENGTHEN THROUGH THE FORECAST PERIOD. WEAK TO MODERATE WESTERLY FLOW ALOFT WILL PERSIST AS A BROAD SURFACE TROUGH CONTINUES OVER THE GREAT BASIN AND WESTERN SLOPE. IN THE NEARER TERM...A THETA-E RIDGE WILL BE PRESENT OVER THE EASTERN PLAINS WEDNESDAY AFTERNOON WHICH JUSTIFIES THE 20 PERCENT POPS THAT ARE IN THE FORECAST. FOR THE LATTER HALF OF THE WEEK...TEMPERATURES WILL WARM BACK UP TO THE LOWER AND MID 90S ON THE PLAINS WHICH SHOULD DIMINISH THE CHANCE OF THUNDERSTORMS. HOWEVER...AS LONG AS THE SURFACE LOW PRESSURE TROUGH REMAINS OVER THE GREAT BASIN...LOW LEVEL MOISTURE WILL BE ABLE TO ADVECT INTO THE REGION AND SUPPORT THE MENTION OF AFTERNOON AND EVENING SHOWERS EACH DAY. ALL IN ALL A TYPICAL SUMMER WEATHER PATTERN APPEARS TO BE SETTING ITSELF UP. UNTIL THERE ARE INDICATIONS THAT THE UPPER RIDGE IS BECOMING TOO CAPPED FOR CONVECTION TO OCCUR...WILL LET THE MENTION OF SHOWERS CONTINUE. LATER IN THE WEEK...WEAK WINDS ALOFT WILL INCREASE THE CONCERN FOR SLOW MOVING STORMS THAT ARE CAPABLE OF PRODUCING HEAVY RAINS. && .BOU...NONE. && D-L/KDRBY
Hazardous weather outlook, Jul 4, 11:06 AM MDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1106 AM MDT MON JUL 04 2005 COZ030>051-051200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1106 AM MDT MON JUL 04 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE NORTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE DUE TO THE COMBINATION OF LOW LEVEL MOISTURE...MODERATE INSTABILITY...STRONG WIND SHEAR AND AN UPPER LEVEL DISTURBANCE. THE GREATEST RISK FOR SEVERE WEATHER APPEARS TO BE EAST OF INTERSTATE 25 WHERE THE BEST LOW LEVEL MOISTURE AND INSTABILITY WILL RESIDE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. HOWEVER...A BRIEF TORNADO IS ALSO POSSIBLE ALONG A CONVERGENCE LINE WHICH IS EXPECTED TO DEVELOP FROM EASTERN DOUGLAS COUNTY NORTHEAST THROUGH ARAPAHOE AND ADAMS COUNTIES INTO MORGAN COUNTY. LOCALLY HEAVY RAIN CAN BE EXPECTED AS THE STORMS MOVE EAST ACROSS THE PLAINS THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ATMOSPHERIC CONDITIONS ON TUESDAY WILL BE QUITE SIMILAR TO THIS AFTERNOON. SURFACE MOISTURE WILL REMAIN OVER THE EASTERN PLAINS WITH THE AIRMASS BECOMING UNSTABLE IN THE AFTERNOON. THEREFORE... SOME SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE IN THE AFTERNOON AND EVENING. LARGE HAIL WILL BE THE PRIMARY THREAT FROM THE STORMS WITH THE HIGHEST PROBABILITY OF OCCURRENCE BEING EAST OF I-25. DRIER AND MORE STABLE CONDITIONS WILL MIGRATE INTO THE AREA BY MIDWEEK AND MUCH LESS THUNDERSTORM ACTIVITY IS ANTICIPATED BY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED IN AREAS EAST OF I-25 AFTER 1 PM. D-L/DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:32 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 35 min |
| Jul 4, 1:56 AM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 64 min |
| Jul 4, 3:17 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 45 min |
| Jul 4, 3:25 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 65 min |
| Jul 4, 4:30 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 60 min |
| Jul 4, 5:29 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 61 min |
| Jul 4, 5:45 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.